Warfarin-Induced Skin Necrosis in 2 Patients with Protein S Deficiency: Successful Reinstatement of Warfarin Therapy Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Warfarin-induced skin necrosis is a rare but serious complication of oral anticoagulant therapy. This condition has been associated with protein C deficiency but only rarely reported in patients with a deficiency of protein S. We have managed 2 patients with a history of warfarin-induced skin necrosis who were diagnosed as being protein-S-deficient. Since both patients were candidates for long-term anticoagulant therapy we elected to reintroduce warfarin using a regimen designed to minimize the risk of recurrent skin necrosis. While they were therapeutically anticoagulated with heparin, warfarin was started at 1 mg/day and the dose was increased gradually. Heparin was not discontinued until the prothrombin times were in the therapeutic range for at least 72 h. Both patients tolerated the reinstitution of warfarin without difficulty and they have now been followed for over 2 years on oral anticoagulants without complication.

publication date

  • 1992